WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Prostate Cancer Treatment May Increase Depression Risk

low-testosterone

Developing depression is a side effect for some people who take a common therapy to treat prostate cancer.

Androgen deprivation therapy (ADT) uses either drugs or surgery to reduce the levels of androgen hormones, such as testosterone, in the body, which feed the growth of prostate cancer cells.

A recent study published in the Journal of Clinical Oncology, led by Paul L. Nguyen, MD, of Boston’s Brigham and Women’s Hospital, found that those on ADT were more likely to be diagnosed with depression compared to others who were on other kinds of prostate cancer treatment. They examined data on 78,552 prostate cancer patients all of whom were older than 65, and 33,382 received ADT at some point over that period.

The team found that those on ADT were 23% more likely to be diagnosed with depression compared with men on other treatments. The ADT group was also had a 26% increase risk of needing inpatient psychiatric treatment.

In addition, the researchers found that the longer the duration of deprivation therapy, the higher the risk a man had of developing depression. With 6 or less month of treatment, there was a 12% relative risk of developing depression. However, that figured increased to 26% for between seven and 11 months of treatment and 37% for a year or more.

“The possible psychiatric effects of ADT should be recognized by physicians and discussed with patients before initiating treatment,” the study concludes. However, the researchers added that the study was observational in nature, meaning it’s not clear if the ADT is what caused the depression.

Dr. Nguyen told The New York Times that with regard to hormone therapies like ADT, research is uncovering “almost an avalanche of side effects.” But he added that for some patients with advanced prostate cancer, the risk of side effects is worth it.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x